Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Northern Indiana

May 2, 2008Pulaski County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 2, 2008, 9:52 AM EDT for Pulaski County, Starke County, Indiana. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2008, 9:52 AM EDT (13:52 UTC)
Expired
May 2, 2008, 10:30 AM EDT
In force
38 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties Pulaski County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 10:00 AM EDTHAIL 0.88North Judson, IN
May 2, 10:06 AM EDTHAIL 0.88North Judson, IN
May 2, 10:09 AM EDTHAIL 0.25Knox, IN
May 2, 10:18 AM EDTHAIL 0.251 E Knox, INSOME SLIGHTLY LARGER HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 021352
SVRIWX
INC131-149-021430-
/O.NEW.KIWX.SV.W.0013.080502T1352Z-080502T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
852 AM CDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PULASKI COUNTY IN NORTHWEST INDIANA
  STARKE COUNTY IN NORTHWEST INDIANA

* UNTIL 930 AM CDT/1030 AM EDT/

* AT 949 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  NEAR CLARKS...OR 14 MILES NORTHWEST OF WINAMAC...AND MOVING
  NORTHEAST AT 41 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LOMAX...DENHAM...NORTH JUDSON...ENGLISH LAKE...TOTO...BASS LAKE...
  BREMS...WINONA...KNOX...OBER...OAK GROVE...HAMLET...GROVERTOWN AND
  KOONTZ LAKE

IN ADDITION TO PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH....CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
SEVERE THUNDERSTORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4127 8687 4128 8681 4132 8674 4141 8670
      4144 8665 4144 8648 4126 8648 4105 8687
      4109 8695 4121 8695
TIME...MOT...LOC 1352Z 227DEG 36KT 4116 8683

$$
SIMPSON
2 follow-up statements
000 
WWUS53 KIWX 021412
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1009 AM EDT FRI MAY 2 2008

INC131-021419-
/O.CAN.KIWX.SV.W.0013.000000T0000Z-080502T1430Z/
PULASKI IN-
1009 AM EDT FRI MAY 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PULASKI COUNTY IS
CANCELLED...

AT 904 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF 
THE AREA AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4127 8687 4128 8681 4132 8674 4141 8670
      4144 8665 4144 8648 4126 8648 4117 8665
      4118 8695 4121 8695
TIME...MOT...LOC 1409Z 227DEG 36KT 4127 8666

$$

INC149-021430-
/O.CON.KIWX.SV.W.0013.000000T0000Z-080502T1430Z/
STARKE IN-
909 AM CDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR STARKE COUNTY...

AT 900 AM CDT...AMATEUR RADIO OPERATERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THIS SEVERE STORM WAS 
LOCATED NEAR TOTO...OR ABOUT 6 MILES SOUTHWEST OF KNOX...AND MOVING 
NORTHEAST AT 41 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BREMS...WINONA...OBER...OAK GROVE...HAMLET...GROVERTOWN AND KOONTZ
LAKE.

HAIL UP TO NICKEL SIZE WAS REPORTED IN NORTH JUDSON WITH THIS
SEVERE THUNDERSTORM. THIS IS A DANGEROUS SITUATION...SEEK SAFE
SHELTER AND STAY AWAY FROM WINDOWS

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4127 8687 4128 8681 4132 8674 4141 8670
      4144 8665 4144 8648 4126 8648 4117 8665
      4118 8695 4121 8695
TIME...MOT...LOC 1409Z 227DEG 36KT 4127 8666

$$
SIMPSON
000 
WWUS53 KIWX 021429
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1029 AM EDT FRI MAY 2 2008

INC149-021439-
/O.EXP.KIWX.SV.W.0013.000000T0000Z-080502T1430Z/
STARKE IN-
929 AM CDT FRI MAY 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR STARKE COUNTY WILL EXPIRE AT
1030 AM EDT/930 AM CDT/...

AT 924 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF 
THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4127 8687 4128 8681 4132 8674 4141 8670
      4144 8665 4144 8648 4126 8648 4117 8665
      4118 8695 4121 8695
TIME...MOT...LOC 1429Z 227DEG 36KT 4140 8646

$$
SIMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:25 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 2, 7:25 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
725 AM EDT FRI MAY 2 2008

.AVIATION/UPDATE...
ELEVATED MIXED LAYER FINALLY BEGINNING TO GIVE WAY WITH INCREASE
AS WEAK WAVE MOVES IN FOR THIS MORNING. EFFECTS ALREADY EVIDENT AS
SHOWERS AND STORMS RAPIDLY DEVELOPING ACROSS SOUTHERN PORTIONS OF
THE AREA IN THE PAST HALF HOUR. ADDITIONAL SHOWERS AND STORMS WERE
DEVELOPING IN CENTRAL ILLINOIS AS WELL WITH A FEW HAIL REPORTS
ALREADY NEAR OR JUST AT SEVERE LEVELS COMING OUT. BASED ON
TRENDS...GREATEST CONCENTRATION OF ACTIVITY WILL BE ACROSS SE HALF
OF THE CWA THROUGH 14-15Z...WITH THE ACTIVITY IN CNTRL ILLINOIS
HITTING THE NW HALF (POSSIBLY MORE) AFTER 14-15Z. THEN LINE OF
STORMS WILL CONTINUE TO RACE EAST NORTHEAST TOWARDS THE AREA FROM
WESTERN ILLINOIS. FOR THE MOST PART THIS IS STILL SHOWING A
WEAKENING TREND BUT THERE AREA A FEW BANDS OF STORMS THAT APPEAR
TO BE HOLDING THEIR OWN AT THIS TIME. WILL MONITOR AS WELL. AT A
MINIMUM WILL HAVE TO UPDATE GRIDS/ZONES TO GO HIGH SCT POPS IF NOT
NUMEROUS SHOWERS/STORMS THROUGH AT LEAST 18Z AND SEE ABOUT
EXPANDING THIS AFTERNOON.

IN TERMS OF AVIATION...BASES/VSBYS ARE STILL IN THE VFR RANGE AND
TAFS REFLECT THIS ALONG WITH A TEMPO TO COVER THE ACTIVITY THIS
MORNING. FURTHER DETAIL WILL BE ADDED BEYOND 18Z IN LATER
AMENDMENTS/FORECASTS AS SITUATION EVOLVES.

&&

.PREV DISCUSSION... /ISSUED 404 AM EDT FRI MAY 2 2008/

SHORT TERM...
CONUNDRUM THIS MORNING IS WHERE/WHEN/HOW CONV EVOLVES THROUGH TDA.
SVRL POSSIBILITIES EXIST YET MOST CONVINCING NR TERM IS W/SUBTLE SW
LIFTING OUT OF MO. EARLIER MID LVL RTNS ACRS WRN IL FINALLY SHOWING
SOME SIGNS OF LIFE W/CONVN NOW SEEN NR EFFINGHAM IL AND ON ERN EDGE
OF MID LVL HGT FALLS ASSOCD/W DEEP PLAINS TROUGH SPREADING EWD AND
COLLOCATED W/SECONDARY THETA-E SURGE ADVTG NEWD OUT OF THE LWR MS
VALLEY. EXTRAPOLATION PUTS THIS INTO SWRN ZONES BY 12Z ASSUMING IT
MAINTAINS BUT IS REFLECTED IN 06Z RUC PROGS. HWVR EXPECTATIONS AT
THIS POINT TEMPERED BY SVR EML IN PLACE AND CAPTURED WELL IN 00Z
RAOBS LAST EVENING AT KILX/KSGF AND WHICH WILL BE SLOW TO ERODE THIS
MORNING.

OTHERWISE MOST REALISTIC MODEL SOLUTION LIES W/00Z HIGH RES NMM
WHICH HAS A SUPERIOR HANDLE ON INTENSE SVR SQUALL LINE STRETCHING FM
NW MO INTO N TX THIS MORNING. DOUBT THIS LINE WILL DECAY ENTIRELY
GIVEN MESOSCALE DVLPMNT OF LARGE BOW HEAD AND DEEP OUTFLW BNDRY
ALTHOUGH SOME WEAKENING XPCD THROUGH MID MORNING AS IT APPROACHES MS
RVR VALLEY. HWVR DOWNSTREAM AIRMASS AT THAT TIME LOOKS TO
DESTABILIZE ENOUGH EVEN W/DIRTY WARM SECTOR TO LEAD TO A
RE-INTENSIFICATION THIS AFTN W/STILL UNCERTAIN TIMING PUTTING IT
INTO NW IN TWD 21Z AND WELL INTO CWA BY 00Z W/SOME RISK FOR DAMAGING
WINDS/HAIL THIS EVENING.

SECONDARY CONCERNS THEN TIED TO STG CDFNT WHICH ACCELERATES EWD
TONIGHT AS MID LVL TROUGH OPENS AND LOOKS TO PARTIALLY PHASE
W/RETROGRADING DEEP LOW OVR SW HUDSON BAY. DEEP FORCED ASCENT ALG
THE CDFNT AND SIG UPSTREAM DRY INTRUSION SHLD AIDE REDVLPMNT OF
ANOTHER CONV LINE AFT MIDNIGHT WHICH WILL TRANSLATE RAPIDLY EWD.

DRYSLOT OVERSPREADING AREA LATE TONIGHT SHLD PROMOTE SOME HEATING
SAT
MORNING W/AT LEAST LIMITED INSOLATION XPCD. THIS SHLD SETUP ANOTHER
POTENTIAL LINE OF LOW TOPPED STORMS BY LATE MORNING/EARLY AFTN AS
COLD CORE UPR TROUGH SWINGS THROUGH AND HOLDS AT LEAST A MARGINAL
HAIL RISK AS DENOTED IN DY2 OUTLOOK ALTHOUGH TIMING SUGGEST BTR CHCS
CNTRL AND EAST.

WILL KEEP CLOSE TO CONTINUITY FOR TEMPS THROUGHOUT YET A BIT WARMER
FOR HIGHS THIS AFTN AND SAT.

LONG TERM...
SUNDAY THROUGH THURSDAY...THE MAIN CHALLENGES THIS COMING WEEK
INCLUDE THE POSSIBILITY OF THE SHOWERS AND THUNDERSTORMS LATE IN
THE FORECAST PERIOD AS AN UPPER LEVEL SYSTEM EJECTS INTO THE AREA.
BUT BEFORE THIS SYSTEM ARRIVES...A LARGE UPPER LEVEL SYSTEM WILL
LIFT NORTH AWAY FROM THE REGION EARLY SUNDAY AS HIGH PRESSURE BUILDS
IN FROM THE WEST. NOT MUCH COLD AIR WILL BE ABLE TO MAKE IT INTO THE
AREA AS RETURN FLOW WILL BEGIN EARLY NEXT WEEK. HOWEVER...WITH CLEAR
TO PARTLY CLOUDY SKIES AND LIGHT WINDS AND A RELATIVELY DRY AIRMASS
SUNDAY NIGHT...HAVE LOWERED TEMPS TO BASICALLY 37F TO 39F. THE GFS
MEX OVER THE LAST 3 TO 4 DAYS APPEARS TO BE ON TRACK WITH TRENDING
DOWN LOWS SUNDAY NIGHT INTO THE 30S. FROST IS STILL POSSIBLE SUNDAY
NIGHT...ESPECIALLY OVER NORTHEAST AREAS. AFTER THAT...TEMPERATURES
SHOULD RECOVER CLOSE TO NORMAL BY WEDNESDAY AS A WEAK UPPER LEVEL
RIDGE PERSISTS OVER THE REGION. TIMING OF THE SECOND SYSTEM AND THE
POSSIBILITY OF SOME WEAKER SHORTWAVES REACHING THE AREA EARLIER
BEFORE THE MAIN SYSTEM ARE STILL IN QUESTION...SO WAS HESITANT TO
MAKE ANY CHANGES PAST MONDAY. THE NEW 00Z ECMWF BRINGS A NEGATIVELY
TILTED AND POTENT SHORTWAVE INTO THE MID MISSISSIPPI VALLEY LATE IN
THE PERIOD WHICH WOULD INDICATE A VERY ACTIVE WEATHER PATTERN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM NOON TODAY TO 10 PM EDT THIS EVENING
     FOR LMZ043-046.

&&

UPDATE...FISHER
SHORT TERM/AVIATION...HOLSTEN
LONG TERM...SKIP
Hazardous weather outlook, May 2, 5:13 AM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 AM EDT FRI MAY 2 2008

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-030900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
513 AM EDT FRI MAY 2 2008 /413 AM CDT FRI MAY 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND EXTREME SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING ESPECIALLY WEST
OF A MARION TO COLDWATER LINE. ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON WEST OF A SOUTH BEND TO PERU
LINE AND THEN MOVE EAST THROUGH THE AREA LATE IN THE AFTERNOON AND
EARLY EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH A RISK
FOR LARGE HAIL ESPECIALLY OVER NORTHWEST INDIANA AND SOUTHWEST
MICHIGAN.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT AND
MAY SPAWN ADDITIONAL SEVERE THUNDERSTORMS WITH A RISK FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON AS
A STRONG UPPER LEVEL DISTURBANCE AND POCKET OF COLD AIR MOVE THROUGH
THE AREA. SOME OF THESE STORMS MAY PRODUCE MARGINALLY SEVERE
HAIL AND DAMAGING WINDS...PARTICULARLY ACROSS NORTHEAST INDIANA
AND NORTHWEST OHIO BY EARLY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:27 AM EDTSevere Thunderstorm WarningIWXMarshall, Saint Joseph26 min
May 2, 11:15 AM EDTSevere Thunderstorm WarningIWXSteuben45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.